Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 258, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2023, 3:29 PM MDT for Pueblo County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2023, 3:29 PM MDT (21:29 UTC)
- Expired
- Jun 30, 2023, 3:53 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 12:56 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:16 PM MDT, 13 minutes earlier.
Area forecast discussion, Jun 30, 3:16 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Fri Jun 30 2023 .SHORT TERM...(This evening through Saturday) Issued at 316 PM MDT Fri Jun 30 2023 Key Messages: 1) Strong to severe storms moving across the southeast plains this evening. 2) Drier weather in the offing for Saturday. Current water vapor imagery is indicating broad upper trough translating across south central Colorado with uvv ahead of the system aiding in convective development across the region at this time. Gusty outflows which fired earlier across northwestern El Paso county dropped dew pts to the mid 30s at KAFF with has since seen some recycled moisture working back across El Paso county, as SPC meso analysis still has MLCAPE 500-1500 across the plains, with enough shear to support supercell development, especially along and south of Highway 50. For tonight...CAMs continue to support storm development across southeast Colorado with storms across southeastern El Paso county and Pueblo County continuing to move east southeast trying to line out with the storms currently across Las Animas county/Raton Mesa lifting east northeast. Large hail to around 2 inches in diameter and damaging wind gusts of 60-70 mph still look to be the main threats, with a low end risk of a tornado, with CAMs continuing to indicate persistent helicity swaths with storms moving across the Raton Mesa. Strong to severe storms continue to move across the far southeast plains through the early evening, with chances of a few showers across the eastern mountains and plains through the late evening as the upper trough continues to move across the southeast Colorado. Skies to slowly clear from west to east through the overnight, with lows around seasonal levels. For Saturday, drier weather remains in the offing with expected subsidence behind the parting trough across eastern Colorado and upper level ridging building in across western Colorado. There looks to be enough moisture to work with strong daytime heating to support isolated showers and storms over and near the eastern mts through the afternoon hours. Temperatures look to be near to slightly below seasonal levels, with highs mainly in the 80s across the plains and in the 60s to low 80s across the higher terrain. .LONG TERM...(Saturday night through Friday) Issued at 316 PM MDT Fri Jun 30 2023 Key Messages 1) Chance for some severe convection Sunday 2) Active pattern Fourth of July through Friday with potential for severe weather each day. .Sunday...There is the threat for some severe convective weather Sunday, mainly from the eastern mountains and eastward. Weak trough will move across the region during the day with bulk shears increasing to around 30 knots during the afternoon. GFS shows weak frontal passage increasing upslope across the region bringing in additional low level moisture. SPC has a marginal risk for the I25 corridor and portions of the eastern plains, mentioning some stronger storms with wind being the main threat. Otherwise, it will be a warm and mostly dry day. There may be enough mid level moisture to initiate a few high based diurnal storms over the remaining mountains and high plains. .Monday...Subsidence behind the departing trough and another trough passing to the north will result in a mostly dry and warm day across the region. There may be enough moisture for some high based diurnal thunderstorms over the mountains, and the main threats look to be lightning and gusty winds. .Fourth of July through Friday...This has the potential to be an active period for severe convective weather from the eastern mountains and eastward. The flow aloft becomes westerly to northwesterly with a series of trough passing across the northern Rockies, with the southern end of the disturbances being over our CWA. In addition, fairly persistent upslope flow will develop bringing in more low level moisture into the region. The ENS mean CAPE plots shows the potential for significant CAPE over the eastern plains each day. Winds aloft increase with the operational models showing 500mb winds of around 25 to 40 knots, which will result in bulk shears of 30 to 50 knots with easterly component flow at the surface. The day to day variations in convective activity will depend on more subtle features which are tough to pinpoint at this forecast range. Overall, expect the potential for strong to severe weather each afternoon from the eastern mountains and eastward, starting with the Fourth of July Holiday. Further west, mid level moisture will be modest. The troughs will have the potential to increase the chances of convection, but any convection looks to be higher based with light to modest rainfall amounts and gusty winds. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 316 PM MDT Fri Jun 30 2023 VFR conditions expected at COS and PUB through the taf period, with strong storms already having moved east of the I-25 Corridor and the terminals by 00Z Sat. However, can't rule out a few showers at COS and PUB after 00Z through 06Z, as a broad upper trough lifts out across southeast Colorado. Skies clear behind the passing trough, with only isolated showers expected over the higher terrain on Saturday. VFR conditions look to prevail at ALS over the next 24 hours, with breezy southwest winds through the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...PGW AVIATION...MW
Hazardous weather outlook, Jun 30, 11:31 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Fri Jun 30 2023 COZ058>089-093>099-011745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Fri Jun 30 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Several severe thunderstorms are likely to occur across southeast Colorado today. Storms are expected to develop across the Pikes Peak and Palmer Divide region and along the Raton Mesa through the early afternoon, and then continue across the far southeast plains through the late afternoon, before moving into western Kansas through the early evening. The primary threats from severe storms today will be large hail, of 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. There will also be a low risk for a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will be possible each day through Monday, few in number on Saturday and more numerous and possibly strong to severe on Sunday. Greatest chances for storms will be adjacent to the higher terrain as well as the far southeast plains. Around midweek, a disturbance will move through, with showers and storms becoming more widespread across the plains. Temperatures will also decrease. Through this period, the mountains and mountain valleys will remain mostly dry, with Fire Weather danger slowly increasing as fuels dry out over time. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 23/23
In the hours before
Special weather statement, Jun 30, 2:17 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Fri Jun 30 2023
COZ086-302045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
217 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southwestern Pueblo
County through 245 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Salt Creek, or 20 miles south of Pueblo, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Pueblo
County, including the following locations... Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3797 10488 3809 10477 3807 10431 3783 10437
TIME...MOT...LOC 2017Z 279DEG 28KT 3798 10467
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Jun 30, 2:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Fri Jun 30 2023
COZ079-080-083-086-302100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
223 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southeastern
Fremont, east central Custer and west central Pueblo Counties through
300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Junkins Burn Scar, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Fremont, east central Custer and west central Pueblo Counties,
including the following locations... Beulah and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3805 10526 3826 10506 3827 10475 3800 10482
TIME...MOT...LOC 2023Z 264DEG 12KT 3811 10506
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Jun 30, 2:50 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Fri Jun 30 2023
COZ086-089-093-302115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
250 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Otero, west
central Crowley and east central Pueblo Counties through 315 PM
MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Boone, or 27 miles east of Pueblo, moving east at 5
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Otero, west
central Crowley and east central Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3820 10421 3831 10415 3832 10395 3810 10407
TIME...MOT...LOC 2050Z 284DEG 6KT 3824 10411
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MooreSpecial weather statement, Jun 30, 2:51 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
251 PM MDT Fri Jun 30 2023
COZ074-088-302130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
251 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 12 miles west of Trinidad, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boncarbo around 255 PM MDT.
Other locations in the path of this storm include Cokedale, Trinidad
and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3709 10484 3725 10476 3722 10442 3699 10450
3699 10459
TIME...MOT...LOC 2051Z 281DEG 13KT 3714 10473
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Jun 30, 2:55 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Fri Jun 30 2023
COZ094-302115-
Eastern Las Animas County CO-
255 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Thatcher, or 37 miles east of Trinidad, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Las Animas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3729 10377 3729 10399 3756 10397 3755 10369
TIME...MOT...LOC 2055Z 186DEG 22KT 3736 10388
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Jun 30, 3:21 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
321 PM MDT Fri Jun 30 2023
COZ079-080-302145-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
321 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of north central
Huerfano, southeastern Custer and west central Pueblo Counties
through 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Junkins Burn Scar, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Huerfano, southeastern Custer and west central Pueblo Counties,
including the following locations... San Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3790 10528 3801 10529 3812 10503 3793 10497
TIME...MOT...LOC 2121Z 245DEG 8KT 3800 10519
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:02 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Jun 29, 6:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| Jun 29, 9:39 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Jun 29, 11:58 PM MDT | Special Weather Statement | PUB | Prowers | 32 min |
| Jun 30, 12:24 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jun 30, 12:50 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jun 30, 12:57 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jun 30, 1:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jun 30, 1:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jun 30, 1:24 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jun 30, 1:32 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 28 min |
| Jun 30, 1:45 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Jun 30, 1:57 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 33 min |
| Jun 30, 2:01 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Jun 30, 2:14 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jun 30, 2:17 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jun 30, 2:19 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 26 min |
| Jun 30, 2:23 PM MDT | Special Weather Statement | PUB | Custer | 37 min |
| Jun 30, 2:26 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 34 min |
| Jun 30, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 45 min |
| Jun 30, 2:50 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jun 30, 2:51 PM MDT | Special Weather Statement | PUB | 39 min | |
| Jun 30, 2:55 PM MDT | Special Weather Statement | PUB | Las Animas | 20 min |
| Jun 30, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 26 min |
| Jun 30, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
| Jun 30, 3:21 PM MDT | Special Weather Statement | PUB | Custer | 24 min |
| Jun 30, 3:38 PM MDT | Special Weather Statement | PUB | Otero | 22 min |
| Jun 30, 3:50 PM MDT | Tornado Warning | PUB | Las Animas | 25 min |
| Jun 30, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
| Jun 30, 3:55 PM MDT | Special Weather Statement | PUB | Custer | 35 min |
| Jun 30, 3:56 PM MDT | Special Weather Statement | PUB | Saguache | 49 min |
| Jun 30, 4:10 PM MDT | Special Weather Statement | PUB | Baca | 20 min |
| Jun 30, 4:33 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jun 30, 4:36 PM MDT | Special Weather Statement | PUB | Custer | 39 min |
| Jun 30, 4:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 30, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 48 min |
| Jun 30, 5:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jun 30, 5:17 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| Jun 30, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 63 min |
| Jun 30, 5:32 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| Jun 30, 5:42 PM MDT | Special Weather Statement | PUB | Kiowa | 48 min |
| Jun 30, 5:49 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.